From Terre Haute, Indiana, USA:
I want to share some information with some other concerned people in regards to lipoatrophy. Our seven year old daughter was diagnosed with type 1 diabetes at 18 months. Approximately a year or so after that we started noticing dents (we now know as lipoatrophy) at the injection sites. We moved her sites to her thighs, her buttocks, the backs of her arms, all with the same disappointing result of huge patches of fatty tissue loss.
Three years ago she was put on an insulin pump with the hope of the slow release of the insulin being the cure. We started using her abdomen (never used for injections prior) for her infusion sites. Again, the same disappointing result of the lipoatrophy started appearing. We switched from the Humalog to NovoLog as soon as it came out on the market. Once again, with time, the same indentations started appearing.
Our endocrinologist decided that we would try mixing the NovoLog with a steroid called dexamethazone. I think that we all felt like we were quickly losing the battle and were desperate to try anything. It will be a year this coming March that we have been using the steroid with her insulin. The results have been no loss of fatty tissue. I am almost reluctant to share this for fear of jinxing it! However, I did want to share this rather crude study with your team and perhaps with others as well.
I know that there are other people out there that are living with the same fear that we lived with for many years. We always felt like we could handle the diabetes if that were the only problem we had to deal with, but not the ticking time bomb of the lipoatrophy with it. Again, hopefully this might help someone else!
Thank you so much for sharing this information with CWD. As you must already know lipoatrophy has become very uncommon since the introduction of the semi-synthetic insulins like Humalog and NovoLog. Still there have been occasional reports of cases like your daughter's (Lipoatrophy Associated With Lispro Insulin in Insulin Pump Therapy, Diabetes Care 24:174, 2001) some of which have resolved with the switch to yet another insulin. I could however find no reports of this use of steroids in the Medical literature and although we'd heard of it, certainly hadn't tried it in this clinic. The understanding of these very rare instances of lipoatrophy remains poorly understood although it is thought perhaps to be due to a local autoimmune reaction that is linked to anti-insulin antibody levels. Perhaps you could persuade your daughter's endocrinologist to write a letter with a very brief account of all this to a Journal like Diabetes Care giving additional details such as the dose of Dexamethazone and whether there was any resolution of previous areas of lipoatrophy.
Additional comments from Dr. Stuart Brink:Lipoatrophy is rather rare with newer and purer human insulins and analogs - but not completely gone. We think this is a local sensitivity to either insulin or additives in the insulin but it isn't exactly clear. Mixing small doses of steroids in such circumstances has been known for more than 20 years and often makes the localized atrophied areas reverse. Glad that it has worked for your child.
Additional comments from Dr. David Schwartz:I am aware of similar anecdotal reports in the use of dexamethasone mixed with insulin to prevent/treat lipodystrophy. But I do not believe I have seen a formal, published scientific study. It's very good to hear that you've found some success so far!
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.